# SDR 2003FA0000207

- Difficulty date: February 17, 2003
- Submitted: March 5, 2003
- Operation: General aviation
- Aircraft: N3941R
- Make and model: Cessna 172H
- Aircraft serial: 17255441
- Engine: Cont O300D
- System (JASC): 2434 · DC Generator-Alternator
- Part: Alternator
- Part number: DOFF10300F
- Part serial: A166333
- Condition: Inoperative
- Location: Engine
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

FAILURE OF THE SHAFT ON AN OVERHAULED ALTERNATOR.  THE PILOT REPORTED AN AMMETER DISCHARGED WHILE CONDUCTING A PART 61 INSTRUCTIONAL FLIGHT.  A PRECAUTIONARY LANDING WAS MADE AT THE NEAREST AIRPORT.  INSPECTION OF THE ELECTRICAL SYSTEM INDICATED A FRACTURE OF THE MAIN SHAFT OF THE GEAR DRIVEN ALTERNATOR, AFT OF THE FRONT SEAL POSSIBLY DUE TO A MANUFACTURING DEFECT.  NO OTHER DAMAGE WAS NOTED TO EITHER THE ACCESSORY GEARS OR THE ALTERNATOR ITSELF.  PICTURES OF THE FRACTURED SHAFT ARE ENCLOSED.  THE UNIT WAS INSTALLED IN DECEMBER 2001 AND ACCUMULATED 328 HOURS.
